News & Events

Added to My Toolbox
Removed from My Toolbox
Added to My Toolbox
Removed from My Toolbox
Jun 15, 2011

FDA Modifies Simvastatin Guidelines to Reduce Risk of Muscle Injury

FDA advises new patients against taking high-doses of this cholesterol-lowering drug.

On June 9, 2011 the U.S. Food and Drug Administration revised guidelines for the use of high-dose simvastatin, Zocor, in patients. Zocor is the brand-name of the drug (simvastatin) used to decrease low-density lipoprotein (LDL) cholesterol, which can be prescribed in either high (80 mg) or low (20 mg) doses. While doctors often start patients on lower doses of simvastatin, they may gradually increase the dose over time to achieve the greatest lipid lowering effects of the drug. In addition, when Zocor became generically available, many insurers pushed the use of simvastatin over non-generic, higher potency statins, particularly in patients with heart disease.  In 2010 alone, it is estimated that over 2 million patients were prescribed the highest approved dose of simvastatin to reduce cholesterol levels and decrease risk for heart attack and stroke.

However, the widespread use of high-dose simvastatin will likely change in accordance with new FDA guidelines. Based on recent findings, researchers assert that high-dose simvastatin is associated with significantly increased risk for muscle injury, known as myopathy. Myopathy is a condition often characterized by muscle pain and weakness that, in its most serious form, can cause kidney failure and even death. As a result, the FDA has revised the drug label and recommends that no new patients are prescribed high-dose simvastatin.

So what does this mean for patients already on high-dose (80 mg) simvastatin? If a patient has been taking high-dose simvastatin for 12 months or more without side effects, they are likely in the clear. Most negative reactions to this drug occur within 12 months, in large part due to genetics and interactions with other drugs. If a patient has been on high-dose simvastatin for a shorter amount of time or has muscle symptoms, however, the FDA now recommends that doctors lower simvastatin doses for these patients and/or prescribe alternative drugs.

Most importantly, if you are currently taking high-dose simvastatin, you should contact your doctor to discuss your options. Do not stop taking your medicine without instruction to do so from your physician, as this can put your health at risk. Instead, wait to discuss your concerns with your healthcare provider to decide what’s right for you. 

Questions for You to Consider

  • Should the use of simvastatin be avoided altogether?
  • The FDA has revised guidelines to limit the use of high-dose simvastatin only in patients to reduce risk for muscle injury. This amendment was based on research showing a relatively high risk for myopathy associated with high-dose simvastatin in comparison with low-dose simvastatin (very low risk). Therefore, the FDA does not recommend restricting the use of simvastatin all together — only high-dose simvastatin in new patients or those recently prescribed with the drug.
  • What should I do if I have side effects from high-dose simvastatin?

  • If you are experiencing muscle pain, tenderness, weakness, tiredness, or dark or red colored urine, call your doctor immediately. These are signs of possible muscle injury and should be discussed with your healthcare provider.

Related

Benefits of Statin Use in Women

Statins are equally effective in women as in men.

Niacin and Statin Therapy to Lower Cardiovascular Risk

Lowering bad cholesterol is important, but don’t forget about raising your good cholesterol.

Lipoprotein-a and Cardiovascular Risk Among African Americans

African Americans are more likely to have higher levels of this cholesterol, increasing their risk for heart disease.

Who Should Get Statins for Primary Prevention?

What every patient should know about cholesterol-lowering drugs.

How Common is Fatigue When Taking a Statin

Patients and doctors should always discuss the possible side effects of taking cholesterol-lowering drugs.